|Changing Meds due to Glucose intolerance
Nov 15, 2007
I have recently been diagnosed with diabetes and my doctor is recommending that we change my medications. I've been on Viracept and Combivir for 12+ years (I was one of the original Viracept trial participants), my viral load has been undetectable since going on the medications and my CD4 counts are 4-500. The theory is that, along with family history, the medications are contributing to my high glucose counts (I'm 37, not significantly overweight, generally eat well and have good labs otherwise). The recommended regimin is Epzicom and unboosted Reyataz (unboosted to avoid the meds that contribute to lipid and glucose intolerance issues). Any thoughts, recommendations? I'm concerned about changing my medications since they've worked so well for me for so long.
| Response from Dr. Wohl
I think changing your medications is worth a try. Given your family history the diabetes may have been your destiny regardless of HIV or HIV meds. My hunch is that a change may not change your sugars much.
A swithc to unboosted (no Norvir) Reyataz (400 mg) is exactly what I would recommend. It works. There was a clinical study that compared unboosted Reyataz to Sustiva when both were taken with Combivir and they were found to be very similar in their effectiveness.
You can also switch to Epzicom but why not stay on Combivir. It is a medication you are tolerating and seem to be able to take very well. Introducing any new med introduces potential for new toxicities. For Epizcom it is essential that you be tested for genetic predisposition to the abacavir hypersensitivity reaction.
So overall, I think your diabetes may or may not be drug related. Only way to tell is to switch. I am not a big Viracept fan so it does not take much for me to recommend a change from that med. If you go to unboosted Reyataz, adherence is essential (not a problem apparently for you) and I see no pressing need to switch from Combivir.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Thrush Sign Of Seroconversion
- Can You Get HIV From Sex With A Prostitute?
- Pain In Penis After Foreplay Does It Mean I Have HIV
- Red Spots After Sex With Hooker Worried I Have HIV
- Swollen Lymph Glands After French Kissing Worried I Have HIV
- Tingling In Fingers After Drinking Water Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.